Couldn't find what you looking for?

TRY OUR SEARCH!

It's not unusual for women to experience changes in their menstrual cycles after receiving steroid shots. Usually the change is more bleeding, but some steroids are used in low doses to stop heavy periods. Steroid injections can cause increased bleeding that stops after a few days, or they can trigger a period than lasts for several weeks instead of just several days.

Just how common are changes in menstruation after getting steroid injections, especially after epidural or spinal injections. In one study, slightly over 50 percent of women reported changes in their periods after getting steroids. About 60 percent of women who have changes in their periods after getting shots get their next period sooner than expected, on average, nine days sooner, but sometimes women have periods right after each other, about a week apart, after getting steroids. About 40 percent of women who have changes in their periods get their next period later than expected, on average, seven days later, but some women essentially didn't have a period and got their next period as long as 56 days after the previous one.

What's going on with steroid injections that changes a woman's menstrual cycle?

Just a few hours after a steroid injection, a premenopausal woman's ovaries release a burst of follicle stimulating hormone and luteinizing hormone. These are hormones that ordinarily mark the beginning of the menstrual cycle. Their levels go down after ovulation, and this initiates the release of progesterone, which "toughens" the lining of the uterus. A steroid injection "resets" a woman's period back to day 1 or 2, and depending where she was in her menstrual cycle when she got the shot, will slightly accelerate or greatly slow down menstruation for up to a couple of months.

Contraceptive use also figures into this scenario, and which hormones are used in the Pill

Steroids can also have a direct effect on the endometrium, the lining of the uterus. By blocking progesterone, they can allow estrogen to cause growth of the endometrium as long as the steroid is in a woman's system. However, the moment that the steroid is finally "used up," the endometrium sloughs off and there is menstruation. If a woman had fibroid tumors, in theory the prolonged effects of estrogen could also make those tumors grow. That's the reason doctors check for fibroids when a woman complains of bleeding after getting a steroid injection. However, it's very, very rare for this kind of bleeding actually to involve fibroids.

What can women do if steroid injections are followed by unexpected bleeding?

  • First of all, rule out the worst possibility, endometrial cancer. Endometrial (uterine) cancer causes bleeding, but there would also be changes in cervical mucus, breast tenderness, and painful ovulation. Chances are your doctor won't do a biopsy for this unless you come in not just with bleeding but also with these three symptoms.
  • Secondly, rule out the second worst possibility, fibroid tumors. This is something doctors often check for, but it's almost unheard of in premenopausal women who have bleeding after steroid injections, and it's found in about 5 percent of postmenopausal women who have bleeding after steroid shots. The test for fibroids is usually ultrasound. It's unpleasant but not painful.
  • Your doctor may also look for ovarian cysts. Presence of cysts may or may not be associated with the symptoms of PCOS (polycystic ovarian syndrome). It's possible to have PCOS symptoms (usually hormonal in natural, unusual hair growth, problems with weight) and not have cysts, and vice versa.
  • More likely, your symptoms will only last a few weeks. Pain relief doesn't come free, but you may decide that stopping pain is worth the menstrual bleeding, especially since hormonal effects usually only last 1 to 56 days. Before you have a second shot, however, you will want to discuss all of these issues with your doctor.

 

Still have something to ask?

Get help from other members!

Post Your Question On The Forums